Ohio, 2019

Damaging Winds in Ohio, July 21, 2019

July 21, 2019 · NWS IWX · 2 events in 1 county or zone

An unstable but poorly sheared environment was in place with scattered thunderstorms developing during the late afternoon hours. One thunderstorm produced isolated wind damage in Henry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable but poorly sheared environment was in place with scattered thunderstorms developing during the late afternoon hours. One thunderstorm produced isolated wind damage in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 1:07 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 1:07 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Issued at 1045 AM EDT Sun Jul 21 2019

Scattered showers and thunderstorms are expected to develop this
afternoon into early this evening. A few thunderstorms may produce
localized heavy rain and gusty winds. Chances for rain will
continue into tonight and Monday morning, mainly along and
southeast of Route 24. Cooler and less humid conditions will then
follow for much of next week. Highs will be in the 70s and 80s.
Lows will be in the 50s and 60s.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jul 21 2019

A weak surface low/MCV over ne IL will ripple slowly east along a
sagging frontal zone late this afternoon into tonight. This forcing
will be enough to force a cluster of convection into the area
given high boundary layer moisture/instability mid afternoon into
this evening. Scattered to numerous coverage is anticipated with
slow movement and high moisture content suggesting the potential
for locally heavy rainfall and the risk for a few damaging wind
gusts in stronger cells. There is however no organized severe
threat with this activity given lacking shear/flow through the
column.

Showers have a decent chance to linger across our southern zones
later tonight into Monday morning as a mid level shortwave
approaches from the northwest. This feature should enhance
frontogenesis along the elevated portion of the aforementioned
frontal boundary to keep showers in the forecast during this time.
The bigger story into Monday will be northerly winds that will
result in lower humidity and highs only in the mid-upper 70s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jul 21 2019

The northern fringe of a subtropical ridge that provided this latest
round of heat/humidity will amplify/retrograde west into the
Intermountain West while upper troughing settles into the Eastern
US. The resulting nw flow over sprawling sfc high pressure will
provide the mid-late week periods with an extended stretch of mainly
dry conditions and below normal temps that will slowly moderate with
time.

Model guidance over the last several days have been relatively
consistent in indicating a shortwave and associated mid level cold
pocket dropping southeast through the region on Tuesday. A diurnally
driven, spotty, shower cannot be ruled out Tuesday afternoon with
this feature, though not enough coverage/confidence at this point
for anything more than a silent 10 PoP. High pressure becomes better
established Wed-Thu with the only potential for a stray late day
shower near any lake breezes.

The upper trough lifts out and high pressure shifts off to the east
by this weekend. This will allow temperatures and humidity to creep
to or slightly above average. Non-zero chances for convection will
also return in this warm/moist advection regime as upper waves
tracking east near the US/Canada possibly drop a frontal boundary in
by sometime this weekend or early the following week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 134 PM EDT Sun Jul 21 2019

Radar trends from earlier today depicted an outflow that was
moving south and has settled across the southern parts of the
CWA...south of U.S. 24. Isolated storms had begun to fire along
this boundary earlier in the aftn...however were not sustainable.
The main focus has been the complex approaching from the west due
to a somewhat subtle wave across Illinois. Expect storms to
become more numerous after 20Z as we approach peak heating. As the
wave passes by through the evening and the front slowly pushes
across the area...convection will come to an end around 03-04Z for
both terminal sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 6 PM EDT this evening for INZ032>034.

     Beach Hazards Statement through Tuesday morning for INZ003.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 9:36 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1036 AM EDT Sun Jul 21 2019

INZ004>009-012>018-020-022>027-MIZ078>081-OHZ001-002-004-005-015-016-
024-025-221445-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1036 AM EDT Sun Jul 21 2019 /936 AM CDT Sun Jul 21 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ032>034-221445-
Grant-Blackford-Jay-
1036 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-221445-
Berrien-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected along the beaches of
southeastern Lake Michigan Monday, possibly continuing into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-221445-
La Porte-
936 AM CDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Outside the beach hazards concerns, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-221445-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon. Locally
higher winds and waves in the vicinity of storms will pose a hazard
to small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous to small craft are likely Monday into Monday
night.

In the hours before

Special weather statement, Jul 21, 3:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT Sun Jul 21 2019

INZ008-014>017-022>025-212145-
Wabash-Miami-Noble-Whitley-Huntington-Kosciusko-Cass-Marshall-Fulton-
450 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...SOUTHWESTERN
NOBLE...WHITLEY...HUNTINGTON...EASTERN FULTON...KOSCIUSKO...EAST
CENTRAL CASS...MIAMI AND SOUTHEASTERN MARSHALL COUNTIES...

At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bourbon to 6 miles north of Mexico
to Walton. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Warsaw, Peru, Wabash, Columbia City, Rochester, North
Manchester, Winona Lake, Tri-lakes, Grissom Afb, Bourbon, South
Whitley, Akron, Andrews, North Webster, Walton, Pierceton, Mentone,
Bunker Hill and La Fontaine.

This includes Interstate 69 in Indiana between mile markers 273 and
276.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4064 8626 4089 8617 4135 8619 4135 8547
      4089 8544 4066 8546
TIME...MOT...LOC 2049Z 268DEG 38KT 4135 8615 4090 8614 4065 8623

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 21, 3:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
452 PM EDT Sun Jul 21 2019

OHZ001-002-004-005-212115-
Henry-Defiance-Fulton-Williams-
452 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHWESTERN FULTON AND SOUTHEASTERN WILLIAMS
COUNTIES...

At 452 PM EDT, a strong thunderstorm was located near Bryan, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, Archbold, Stryker, Pulaski, Ney, Evansport, Ridgeville Corners
and Williams Center.

Seek shelter until this storm passes.

&&

LAT...LON 4128 8454 4144 8465 4159 8436 4138 8416
TIME...MOT...LOC 2052Z 243DEG 9KT 4140 8451

HAIL...0.25IN
WIND...40MPH

MARSILI
Local storm report, Jul 21, 4:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       ELKHART                 41.68N 85.97W
07/21/2019  M1.78 INCH       ELKHART            IN   TRAINED SPOTTER

            RAINFALL OCCURRED IN 15 MINS.

&&

CR
Local storm report, Jul 21, 4:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     ATHENS                  41.05N 86.13W
07/21/2019  M56 MPH          FULTON             IN   PUBLIC

            PRIVATE WEATHER STATION.

&&

AGD
Local storm report, Jul 21, 4:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       2 NNW TEEGARDEN         41.49N 86.39W
07/21/2019  M2.86 INCH       ST. JOSEPH         IN   COCORAHS

            FELL IN 1.5 HOURS.

&&

AGD
Special weather statement, Jul 21, 4:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
514 PM EDT Sun Jul 21 2019

INZ018-023>026-032-033-212200-
Wabash-Miami-Huntington-Blackford-Allen-Wells-Grant-
514 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALLEN...
WABASH...GRANT...WESTERN BLACKFORD...HUNTINGTON...CENTRAL WELLS AND
MIAMI COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Manchester to near Tipton.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Marion, Huntington, Peru, Wabash, Bluffton, Hartford
City, Gas City, Upland, Ossian, Fairmount, Grissom Afb, Montpelier,
Jonesboro, Sweetser, Andrews, Markle, Swayzee, Bunker Hill and La
Fontaine.

This includes the following highways...
 Interstate 469 between mile markers 0 and 13.
 Interstate 69 in Indiana between mile markers 252 and 300.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4057 8587 4056 8616 4065 8617 4096 8599
      4103 8503 4038 8539 4038 8586
TIME...MOT...LOC 2113Z 260DEG 46KT 4096 8576 4026 8612

HAIL...0.25IN
WIND...55MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 140 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 21, 4:15 PM EST to 4:16 PM EST
Where
Henry County, 0.86 mi SE of Malinta
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.310, -84.020

Emergency management officials reported numerous trees down and a garage door blown in.

Thunderstorm Wind, Henry

When
July 21, 4:15 PM EST to 4:16 PM EST
Where
Henry County, 0.86 mi SW of Grelton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.320, -84.010

Emergency management officials reported the roof was torn off a pole barn, a chicken coop was blown down with several tree limbs onto a home. In addition, 12 utility poles were snapped nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846379, 846380.